Alert archive / Vermont / Flash Flood Warnings in 1998

Flash Flood Warning 40, NWS Burlington, VT

March 30, 1998Franklin County, Vermont

NWS Burlington, VT issued this flash flood warning at Mar 30, 1998, 6:03 PM EST for Franklin County, Vermont. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 30, 1998, 6:03 PM EST (23:03 UTC)
Expired
Mar 31, 1998, 4:00 AM EST
In force
10 hr
Issued by
NWS Burlington, VT
Area
Whole counties

County Franklin County, VT

The radar

The Burlington radar (KCXX), 44 km from the middle of the area, began a volume at 23:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 11.1 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 1998-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 1998-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 156 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
974 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
156 m²/s²
0-3 km storm-relative helicity
272 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBTV 302304
FFWBTV
VTC011-310900-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
603 PM EST MON MAR 30 1998
 
THE NATIONAL WEATHER SERVICE IN BURLINGTON VT HAS ISSUED A
FLOOD WARNING EFFECTIVE UNTIL  400 AM EST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN NORTHWEST VERMONT
 
   ...FRANKLIN COUNTY
 
THUNDERSTORMS WHICH MOVED THROUGH FRANKLIN COUNTY LATE THIS AFTERNOON
WERE ACCOMPANIED BY VERY HEAVY RAIN. MORE SHOWERS AND THUNDERSTORMS WILL
BE MOVING THROUGH THE REGION THIS EVENING.
 
DOPPLER RADAR RAINFALL ESTIMATES INDICATE UP TO ONE INCH OF RAIN HAS
FALLEN IN LESS THAN ONE HOUR IN THE MISSISQUOI RIVER BASIN. THIS WILL
RESULT IN RAPID RISES IN WATER LEVELS WITH SERIOUS FLOODING LIKELY
TONIGHT ALONG THE MISSISQUOI RIVER AND ITS TRIBUTARIES...INCLUDING THE
TROUT RIVER.
 
 
 
 
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE
THE DANGERS OF FLOODS. IF FLOODING IS OBSERVED...ACT QUICKLY. MOVE TO
HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO
FLOODING.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this flash flood warning went out at Mar 30, 2:00 PM EST, 4 hours 3 minutes earlier.

Area forecast discussion, Mar 30, 2:00 PM EST, 4 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
200 PM EST MON MAR 30 1998

RECOMMEND FLOOD WATCH FOR ENTIRE BTV FORECAST AREA TONIGHT AND
TUESDAY. MORE THAN LIKLEY WILL HAVE TO EXTEND...BUT THIS IS A GOOD
START. DOES NOT MAKE SENSE NOT TO HAVE WATCH UP WITH FLOOD THREAT
JUST AS HIGH ACROSS RUTLAND COUNTY WITH OTTER CREEK AND WINDSOR
(CONNECTICUT RIVER).

RIVERS HAVE STABILIZED AND WILL ACTUALLY RISE TONIGHT FROM SNOWMELT
ALONE. ON TOP OF THAT WE HAVE TO WORRY ABOUT CONVECTION FIRING
ACROSS THE GREAT LAKES AND THEN MOVING EASTWARD ACROSS FORECAST AREA
ON WEST TO SOUTHWEST WINDS OF 40 AND 50 KTS. SATELLITE SHOWING
MOISTURE POOLING ACROSS MICHIGAN AND SOUTH ONTARIO AT TIME.

WIND PROFILES SHOWING LIMITED SHEAR...BUT WET BULB ZERO HEIGHTS
AROUND 8/9 KFT AND SO LARGE HAIL IN ADDITION TO STRAIGHT LINE WIND
DAMAGE POSSIBLE TONIGHT. INSTABILITY NOT IMPRESSIVE. UPPER LEVEL
SUPPORT WEAK...BUT EVIDENT...ESPECIALLY FROM EARLY MID EVENING TO A
COUPLE HOURS EITHER SIDE OF MIDNIGHT.

LOW IN QUEBEC MOVES FAR ENOUGH EAST LATER TONIGHT SO THAT FRONTAL
BOUNDARY CURRENTLY NORTH OF CANADIAN BORDER SAGS SOUTH...AT LEAST
ACROSS NORTH ZONES. THIS MAY SET THE STAGE FOR REPEAT ON TUESDAY OR
EVEN WORSE A PROLONGED PERIOD OF LIGHT TO MODERATE RAIN AS BOUNDARY
ACTS TO FOCUS MOISTURE.

BOUNDARY SHOULD BE ON THE MOVE BACK NORTHWARD TUESDAY AFTERNOON AND
BY 12Z ON WEDNESDAY SHOULD HAVE CLEARED THE AREA.

ON WEDNESDAY...OCCLUDED SYSTEM CENTERED IN WEST GREAT LAKES. ENTIRE
FORECAST AREA BACK IN THE WARM SECTOR AND CONDITIONS RIPE FOR
THUNDERSTORMS AHEAD OF COLD FRONT MOVING THROUGH DURING LATE MORNING
WEST AND AFTERNOON EAST.

DIFFICULT TO TIME ACTIVITY WITH NUMEROUS BOUNDARIES TO AFFECT AREA
THIS FORECAST PERIOD...AND SO I WILL REFRAIN FROM SPECIFICITY.

FORECAST SUGGESTIONS...

TONIGHT...MOSTLY CLOUDY WITH SHOWERS AND THUNDERSTORMS LIKELY.
THUNDERSTORMS WILL CONTAIN VERY HEAVY RAIN AND POSSIBLY DAMAGING
WIND AND LARGE HAIL. AREAS OF LATE NIGHT FOG (NOT S VT). LOW 50 TO
55 (45 TO 50 CANADIAN BORDER ZONES). BREEZY SOUTH TO SOUTHWEST WIND
15 TO 30 MPH...DIMINISHING TO LIGHT AND VARIABLE OVERNIGHT
(DIMINISHING TO 10 TO 15 MPH S VT).

TUESDAY...CONSIDERABLE CLOUDINESS WITH PERIODS OF RAIN...PERHAPS A
THUNDERSTORM (PARTLY SUNNY WITH A CHANCE OF SHOWERS AND
THUNDERSTORMS S VT). HIGH IN THE MID 50S TO LOWER 60S (MID 60S TO
LOWER 70S S VT). VARIABLE WIND 10 MPH OR LESS (NORTHEAST 5 TO 15 MPH
ST LAWRENCE/SOUTHWEST 5 TO 15 S VT).

TUESDAY NIGHT...VARIABLE CLOUDINESS. GOOD CHANCE OF SHOWERS AND
THUNDERSTORMS (LIKELY W FA). LOW IN THE 50S.

WEDNESDAY...BREEZY. MOSTLY CLOUDY WITH SHOWERS AND THUNDERSTORMS.
HIGH IN THE 60S.

DIGIORGI

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 29, 7:23 PM ESTFlash Flood WarningBTVOrleans8 hr
Mar 30, 3:47 AM ESTFlash Flood WarningBTVFranklin, Orleans12 hr
Mar 30, 3:47 AM ESTFlash Flood WarningBTVRutland12 hr
Mar 30, 3:24 PM ESTFlash Flood WarningBTVOrleans13 hr
Mar 30, 3:24 PM ESTFlash Flood WarningBTVRutland13 hr
Mar 30, 5:17 PM ESTSevere Thunderstorm WarningBTVFranklin43 min
Mar 30, 5:46 PM ESTSevere Thunderstorm WarningBTVOrleans59 min

Nearby

Flash Flood Warnings in Vermont, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.